Kentucky, 2020

Damaging Wind in Kentucky, August 3, 2020

August 3, 2020 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a cold front moving through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of a cold front moving through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 6:07 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 3, 6:07 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
707 PM EDT Mon Aug 3 2020

.SYNOPSIS...
A cold front will cross the region late tonight into Tuesday
morning. High pressure will start to build in Tuesday night and
then predominate through much of the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered to numerous showers along with some thunderstorms
continue to move across the region. This activity will diminish
as daytime heating wanes. Skies will likely clear for a while
this evening, but then expect some more to develop/move into the
area later tonight as a cold front pushes into the region. Lows
will be in the lower to mid 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A cold front will cross the forecast area during the morning.
Some showers may occur along and behind the boundary. Better
chance will be in eastern counties during the afternoon.
Temperatures will still be able to rise into the mid 70s to
lower 80s. High pressure will start to build in Tuesday night.
Drier and cooler conditions will filter in with lows dropping
into the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Cool and dry conditions will start out the long term on Wednesday
with high temperatures in the 70s to around 80 degrees.  With CAA
expect an extensive cu field to develop across the region during the
daytime hours.  With drier air moving in expect cu field to
dissipate quickly during the evening hours.  With mostly clear skies
expect temperatures to drop down into the 50s to around 60 degrees
Wednesday night.

There will be a gradual warming trend Thursday into the weekend. Dry
conditions are expected to be present through Saturday.  There
starts to be some uncertainly Sunday into Monday on the arrival of
the next system to the region.  Gradually increase precipitation
chances from Sunday into the Monday timeframe.  Due to uncertainty
with coverage and timing, limited precipitation chances to the
chance category for now and went close to the model blend for
precipitation chances as well.  Temperatures on Monday will
potentially be a little cooler than over the weekend with additional
cloud cover and precipitation chances across the region.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
Widespread showers and thunderstorms ahead of a slow moving cold
front will gradually diminish in coverage this evening as the
atmosphere starts to stabilize. Temporary IFR/MVFR visibility
reductions have been observed in thunderstorms and continue to be
expected inside heavier showers/storms this evening. Wind gusts
upwards of 20 knots can also be expected inside showers/storms.
By 0600Z there is expected to only be isolated shower coverage.

As storms diminish overnight the forecast, the forecast becomes a
bit tricky. The most likely scenario, as reflected in the TAFs, is
for skies to at least partially clear over the Ohio Valley. Clearing
skies, the abundance of low-level moisture from recent rainfall, and
calm winds are likely to lead to restricted visibilities at the
terminals due to mist and/or fog. Current forecast calls for MVFR
visibility reductions by 0900Z. IFR visibility restrictions are
possible and may be included in later TAFs once sky cover is
determined.

Around 0700Z, the a cold front in northwest Ohio will also start to
approach the terminals. Low-level clouds associated with the front,
along with developing northwesterly winds, will reach KDAY first.
Clouds and drier northwesterly flow will eventually help to improve
visibilities as MVFR ceilings take hold at all terminals. Later in
the day, MVFR ceilings are likely to scatter as northwesterly flow
strengthens to around 10 knots.

OUTLOOK...MVFR ceilings may linger into Tuesday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Novak
AVIATION...Campbell
Hazardous weather outlook, Aug 3, 3:20 AM EST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
420 AM EDT Mon Aug 3 2020

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
420 AM EDT Mon Aug 3 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 2:54 PM EST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 PM EDT Mon Aug 3 2020

OHZ045-046-055-032030-
Delaware OH-Franklin OH-Union OH-
354 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FRANKLIN...
SOUTHWESTERN DELAWARE AND SOUTHEASTERN UNION COUNTIES IN CENTRAL OHIO
UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near New
California, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Delaware, Marysville, Powell, Plain City, New
California, Shawnee Hills, Ostrander, Unionville Center, Bellepoint,
US Route 33 at US Route 42, Warrensburg, Watkins, Columbus Zoo, New
Dover and State Route 257 at US Route 36.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4032 8307 4008 8307 4014 8338 4028 8337
TIME...MOT...LOC 1953Z 273DEG 16KT 4017 8329

Binau
Local storm report, Aug 3, 4:40 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
540 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            SIDNEY                  40.29N 84.16W
08/03/2020                   SHELBY             OH   TRAINED SPOTTER

            MINOR STREET FLOODING INCLUDING KUTHER ROAD AND RUSSELL
            ROAD.

&&

BINAU
Local storm report, Aug 3, 5:10 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
610 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLOOD            5 WSW BEAVERCREEK       39.70N 84.14W
08/03/2020                   MONTGOMERY         OH   BROADCAST MEDIA

            STREET FLOODING ON WILMINGTON PIKE.

&&

BINAU
Special weather statement, Aug 3, 5:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
642 PM EDT Mon Aug 3 2020

INZ073-032330-
Ripley IN-
642 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 730 PM
EDT...

At 642 PM EDT, radar indicated a strong thunderstorm near North
Vernon, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Rexville,
Benham, Penntown, Interstate 74 at State Route 101, New Marion,
Friendship, Versailles Lake, Cross Plains, Otter Village and Olean.

This includes I-74 in Indiana between mile markers 155 and 156.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3919 8544 3929 8508 3893 8514 3892 8545
TIME...MOT...LOC 2242Z 278DEG 21KT 3904 8556

Binau
Local storm report, Aug 3, 6:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            1 WSW HOLTON            39.07N 85.41W
08/03/2020                   RIPLEY             IN   911 CALL CENTER

            HIGH WATER REPORTED ON U.S. 50 NEAR COUNTY ROAD 800 WEST

&&
Special weather statement, Aug 3, 6:07 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
707 PM EDT Mon Aug 3 2020

OHZ062-063-072-032330-
Fayette OH-Clinton OH-Greene OH-
707 PM EDT Mon Aug 3 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FAYETTE...
NORTHEASTERN CLINTON AND SOUTHEASTERN GREENE COUNTIES UNTIL 730 PM
EDT...

At 707 PM EDT, radar indicated a strong thunderstorm over Sabina,
moving northeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Washington Court House, Sabina, Jeffersonville, Bloomingburg,
Milledgeville, Octa, Melvin, Interstate 71 at State Route 38,
Bloomington, Jasper Mills, Reesville, Bookwalter and Interstate 71 at
US Route 35.

This includes I-71 in Ohio between mile markers 57 and 75.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3941 8372 3951 8380 3971 8353 3971 8346
      3957 8335
TIME...MOT...LOC 2307Z 234DEG 29KT 3953 8363

Binau

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
August 3, 7:30 PM EST to 7:38 PM EST
Where
Bracken County, 1.08 mi E of South Higginsport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.780, -83.950

Two trees were knocked down on Route 8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898742.